Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 503, NWS Norman, OK

June 4, 2003Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 4, 2003, 11:57 PM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 11:57 PM CDT (04:57 UTC)
Expired
Jun 5, 2003, 12:30 AM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Cotton County, OK, Tillman County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS54 KOUN 050457
SVROKC
OKC033-141-050530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1157 PM CDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST COTTON COUNTY IN SOUTHWEST OKLAHOMA
  SOUTHEAST TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1157 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  DEVOL. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE DEVOL AND GRANDFIELD

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3423 9848 3429 9868 3413 9877 3409 9853

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:05 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 9:05 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT WED JUN 4 2003

A SUBSTANTIAL MCS CONTINUES TO SINK SOUTHWARD ALONG THE TEXAS/NEW
MEXICO BORDER.  THIS SYSTEM HAS AT LEAST TEMPORARILY STABILIZED THE
ATMOSPHERE OVER THE PANHANDLE REGION.  THIS WILL PROBABLY PREVENT
NEW STORMS FROM DEVELOPING IN THAT AREA UNTIL AROUND MIDNIGHT... IF
THEY DEVELOP AT ALL.  HOWEVER... GIVEN THE PERSISTENT NORTHWEST-FLOW
ENVIRONMENT... WE ARE RELUCTANT TO LOWER POPS DESPITE THE EFFECTS OF
THE CURRENT MCS.

THERE ARE NO OTHER CONCERNS AT THIS TIME WITH THE FORECAST FOR
TONIGHT.  TEMPORAL WORDING IN THE ZONE FORECASTS WILL NEED TO BE
DEALT WITH BY MIDNIGHT.  UNLESS THERE ARE SURPRISES TO OUR
NORTHWEST... WE DO NOT ANTICIPATE ANY OTHER UPDATES.

23 = CMS
--------------------------------------------------------------------
200 PM CDT WED JUN 4 2003

WELL ESTABLISHED MID TROPOSPHERIC WAA PATTERN HAS CONTINUED TO
SUPPORT SHOWER/STORM DEVELOPMENT OVER MUCH OF THE CWA INTO EARLY
AFTERNOON AND EXPECT SHOWERS AND A FEW STORMS TO LINGER INTO THIS
EVENING.  OUTFLOW AND CLOUDS OVER OK HAVE ACTED TO REINFORCE
SYNOPTIC BAROCLINIC ZONE FROM NCENT TEX NWWD INTO ERN CO WHERE
FOCUS FOR ADDITIONAL SHOWERS AND STORMS IS ALREADY TAKING SHAPE.
MAY BE A BRIEF BREAK IN RAIN ACTIVITY DURING THE LATE EVENING... BUT
EXPECT ANOTHER MCS TO AFFECT MUCH OF THE SRN 3/4 OF THE CWA TONIGHT
AND FRIDAY. NOT ENOUGH CONFIDENCE IN AMOUNTS AND EXACT PLACEMENT OF
MAX RAINFALL ATTM TO ISSUE A FF WATCH... BUT THIS WILL NEED TO BE
MONITORED CLOSELY AS ANTECEDENT CONDITIONS ARE SLOWLY MOISTENING
WITH PERSISTENT BOUTS OF STORMS THIS WEEK. HAVE SIGNIFICANTLY RAISED
AMOUNTS IN QPF GRIDS.

WEAK FRONTAL BOUNDARY TO PUSH THROUGH MOST OF THE CWA BY FRI MORNING
AND THIS SHOULD CONFINE POPS TO THE SE ZONES HOWEVER... BREAK WILL
AGAIN BE SHORT-LIVED AS ANOTHER DISTURBANCE SWINGS SEWD FROM THE NRN
HI PLAINS OVER THE WEEKEND.  BEST CHANCES APPEAR TO BE LATE SAT AND
SAT NIGHT WITH FRONT... WITH POPS LINGERING IN THE SRN ZONES INTO
SUN.  THIS BOUNDARY SHOULD REFORM BACK TO THE NORTH LATE MON/TUE...
WITH WAA PATTERN DEPICTED AS THIS HAPPENS.  WILL INTRO SLGT CHC POPS
MON NIGHT/TUE/TUE NIGHT TO ACCOUNT FOR THIS.  BUILDING THERMAL RIDGE
AXIS SHOULD ALLOW A GOOD WARM UP FOR DAYS 6 AND 7.

OKC   62  76  60  78 /  60  80  40  10
HBR   61  76  60  79 /  80  80  40  10
SPS   62  79  61  81 /  60  80  50  20
GAG   59  72  55  79 /  80  80  40  10
PNC   58  69  57  76 /  40  40  40  10
DUA   65  77  64  81 /  40  80  60  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 4, 11:56 AM CDT, 12 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST AND SOUTHWEST OF A LINE FROM ALVA... TO
CHICKASHA... TO ATOKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE TONIGHT.

IMPACTS...
DAMAGE FROM LARGE HAIL WILL BE POSSIBLE. WIND GUSTS TO AROUND 65 MPH
MAY CAUSE DAMAGE TO TREES AND POWER LINES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
ONGOING SHOWERS AND A FEW THUNDERSTORMS OVER PORTIONS OF WESTERN...
CENTRAL...AND SOUTHEASTERN OKLAHOMA THIS MORNING WILL GRADUALLY MOVE
SOUTHEASTWARD THIS AFTERNOON. WITH RELATIVELY COOL AND MARGINALLY
UNSTABLE AIR OVER THE REGION... THE THUNDERSTORMS WILL LIKELY REMAIN
BELOW SEVERE LEVELS... ALTHOUGH HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE IN SOME AREAS.

MEANWHILE... A SERIES OF WEAK UPPER WAVES WILL MOVE FROM THE ROCKIES
INTO THE CENTRAL AND SOUTHERN PLAINS AS NORTHWEST FLOW ALOFT
CONTINUES TO DOMINATE THE WEATHER PATTERN. ALTHOUGH THE AIRMASS IS
ONLY MODERATELY UNSTABLE ACROSS THE AREA THIS MORNING... SOME
RECOVERY OF THE INSTABILITIES IS EXPECTED THIS AFTERNOON AND
EVENING... MAINLY OVER THE WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON
ACROSS THE HIGH PLAINS OF NORTHEAST NEW MEXICO AND SOUTHEAST
COLORADO. AS THE STORMS MOVE SOUTHEAST... THEY ARE EXPECTED TO
ORGANIZE INTO ONE OR MORE LARGE CLUSTERS OF STORMS BY THE TIME THEY
MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS MAY
PRODUCE DAMAGING WINDS OR LARGE HAIL. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE IN THE SLIGHT RISK AREA OF WESTERN OKLAHOMA
AND NORTH TEXAS WHERE INSTABILITIES AND VERTICAL WIND SHEAR PROFILES
WILL BE THE MOST FAVORABLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE THUNDERSTORM CLUSTERS MAY ALSO PRODUCE HEAVY RAINS WHICH COULD
CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AREAWIDE THURSDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO SUNDAY. A
SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
AREA FROM THE NORTHWEST. THE MOST COMMON SCENARIO WILL BE FOR
THUNDERSTORMS TO DEVELOP OVER THE EASTERN HIGH PLAINS OF COLORADO
AND NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS. THE STORMS
WILL THEN LIKELY ORGANIZE INTO ONE OR MORE LARGE CLUSTERS AS THEY
MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY DURING
THE NIGHT TIME HOURS.

OTHER HAZARDOUS WEATHER...
ANY THUNDERSTORMS LATER THIS WEEK COULD BE ACCOMPANIED BY HEAVY
RAINFALL. IN ADDITION TO THE POSSIBILITY OF LOCALIZED FLOODING WITH
INDIVIDUAL THUNDERSTORM EVENTS...THERE WILL BE AN INCREASING
POTENTIAL FOR MAINSTEM RIVER FLOODING BY THE LATTER HALF OF THE WEEK
IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD RAINFALL.

MAXWELL

In the hours before

Special weather statement, Jun 4, 11:49 PM CDT, 8 minutes before
OKZ037-044-TXZ085-086-088>090-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT WED JUN 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
COTTON...TILLMAN...WICHITA AND WILBARGER COUNTIES.

SCATTERED THUNDERSTORMS IN WESTERN NORTH TEXAS AND EXTREME SOUTHWEST
OKLAHOMA WILL LIKELY PRODUCE HAIL.  DIME TO NICKEL SIZE HAIL MAY
OCCUR IF THE STORMS STRENGTHEN SLIGHTLY.  THROUGH MIDNIGHT... THE
STORMS MOST LIKELY TO PRODUCE LARGE HAIL WILL BE NEAR GRAYBACK IN
WILBARGER COUNTY AND NEAR GRANDFIELD ALONG THE TILLMAN/COTTON COUNTY
LINE.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:46 AM CDTSevere Thunderstorm WarningOUNSeminole44 min
Jun 5, 4:50 AM CDTFlash Flood WarningOUNGarvin3 hr
Jun 5, 5:44 PM CDTSevere Thunderstorm WarningOUNEllis, Harper46 min
Jun 5, 6:20 PM CDTSevere Thunderstorm WarningOUNWoodward40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.